Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 136, NWS Aberdeen, SD

July 22, 2012Campbell County, Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 22, 2012, 4:55 PM CDT for Campbell County, Corson County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2012, 4:55 PM CDT (21:55 UTC)
Expired
Jul 22, 2012, 5:45 PM CDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, SD, Corson County, SD

The radar

The Bismarck radar (KBIS), 115 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2770 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 22, 2:30 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
230 PM CDT SUN JUL 22 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

A COUPLE AREAS OF FOCUS FOR TNT. FIRST A WEAK BOUNDARY IS DROPPING
SOUTH INTO THE NORTHERN CWA LATE THIS AFTERNOON. PER SPC MESO PAGE
THERE IS STILL SOME MLCIN LEFT BUT SUSPECT THAT WILL CONTINUE TO
ERODE THROUGH EARLY EVENING AS DIABATIC HEATING CONTINUES. LATEST
HI RES MODELS HINT THAT A STORM OR TWO MAY FIRE ALONG THIS
BOUNDARY THROUGH EARLY EVENING. DEEP LAYER SHEAR IS SUFFICIENT TO
SUPPORT STORMS BUT LL SHEAR IS VERY WEAK OUTSIDE THE FRONTAL
BOUNDARY. WITH MLCAPE MORE THAN 2K JOULES REGION WIDE...COULD
DEFINITELY SEE A COUPLE STORMS AND PERHAPS EVEN SHORT LIVED
SVR....WITH MOST OF THAT ACTIVITY WANING AFTER HEATING CEASES.

ANOTHER BOUNDARY IS VERY EVIDENT ACROSS SOUTHERN SOUTH DAKOTA PER
RECENT SAT PIX. THIS AREA HOWEVER IS UNDER VERY WARM TEMPERATURES
ALOFT THUS MAKING IT HARD FOR CONVECTION TO GET GOING. MOST OF
THIS AREA MAY HAVE TO WAIT FOR THE DIURNAL LLJ TO KICK IN BEFORE
THERE IS ENOUGH LIFT TO GENERATE ELEVATED CONVECTION.

AND LASTLY FOR TNT IT APPEARS A MID LEVEL WAVE WILL MOVE OUT INTO
THE NORTHERN HIGH PLAINS WITH A GRADUAL EXPANSION OF
SHOWERS/STORMS WEST RIVER LATE TNT. THAT ACTIVITY IS FORECAST TO
SPREAD ACROSS MAINLY NORTHERN SOUTH DAKOTA DURING THE DAY ON
MONDAY. DEPENDING UPON HOW THAT SCENARIO ACTUALLY PLAYS OUT...DAY
TIME HIGHS COULD BE REALLY AFFECTED DUE TO CLOUDS AND POSSIBLE
PCPN. FOR NOW DIDNT STRAY TOO FAR FROM COOLEST GUIDANCE NUMBERS.

FOR MONDAY NIGHT EXPECT MOST OF THE ACTIVITY TO BE OVER EAST
CENTRAL/SOUTHEASTERN SD EAST INTO MN WHERE THE NOCTURNAL LLJ WILL
BE FOCUSED. AFTER LOOKING AT CORFIDI VECTORS AND PWATS...WOULD NOT
BE SURPRISED IF SOME HEFTY RAINFALLS OCCUR OVER THIS GENERAL
VICINITY. SOMETHING FOR LATER SHIFTS TO TAKE A LOOK AT.

FOR LATE TUESDAY INTO TUESDAY NIGHT EXPECT MORE COVERAGE OF STORMS
WITH STRONGER LOOKING WAVE COMING THROUGH THE RIDGE AND CRASHING
MID LEVEL HEIGHTS SIGNIFICANTLY. THERE SHOULD BE ENOUGH DEEP LAYER SHEAR
AND INSTABILITY TO SUPPORT SVR STORMS...PARTICULARLY TUESDAY
EVENING OVER THE NORTHEAST CWA.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

MODELS AGREE PRETTY WELL WITH THE EVOLUTION OF THE UPPER LEVEL
FLOW PATTERN ACROSS THE CONUS. THE PERIOD BEGINS WITH AN UPPER
LEVEL CLOSED LOW OVER SOUTHERN SASKATCHEWAN. THIS UPPER LEVEL LOW
AND SURFACE FRONTAL BOUNDARY WILL BE RESPONSIBLE FOR SHOWERS AND
THUNDERSTORMS FOR THE NORTHERN PLAINS WEDNESDAY THROUGH THURSDAY.

BEYOND THURSDAY MODELS ARE SUGGESTING DRY CONDITIONS WILL DEVELOP
ACROSS A LARGE PORTION OF THE REGION AS AN UPPER LEVEL RIDGE
BEGINS TO BUILD. WITH A RELATIVELY GOOD SIGNAL FOR WARMER THEN
AVERAGE TEMPERATURES THROUGH THE WEEKEND...HAVE DECIDE TO NUDGE
HIGHS UP A DEGREE OR SO OVER ALLBLEND.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH MONDAY
AFTERNOON. A COLD FRONT SLOWING SLIDING SOUTHWARD WILL BRING THE
POSSIBILITY FOR THUNDERSTORMS LATER THIS EVENING FOR THE
TERMINALS OF KMBG/KABR. DECIDED TO LEAVE OUT THE MENTION OF
THUNDER IN THE TAFS FOR NOW AND MAKE AMENDMENTS AS NEEDED.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

SHORT TERM...TDK
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 22, 4:41 AM CDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
441 AM CDT SUN JUL 22 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
441 AM CDT SUN JUL 22 2012 /341 AM MDT SUN JUL 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
LATE AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE TODAY. THE
BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG THE NORTH AND
SOUTH DAKOTA BORDER. AN ISOLATED HAIL AND WIND THREAT IS POSSIBLE
WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE REGION REMAINS IN AN ACTIVE PATTERN WITH SEVERAL CHANCES FOR
THUNDERSTORM DEVELOPMENT POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

SERR

In the hours before

Local storm report, Jul 22, 4:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
449 PM CDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             10 NE HERREID           45.94N  99.93W
07/22/2012  E1.75 INCH       CAMPBELL           SD   PUBLIC

            GOLFBALL HAIL.

&&

EVENT NUMBER ABR1200294

KG
Local storm report, Jul 22, 4:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
450 PM CDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             10 NE HERREID           45.94N  99.93W
07/22/2012  E1.75 INCH       CAMPBELL           SD   PUBLIC

            GOLFBALL HAIL.

&&

CORRECTED EVENT TIME

EVENT NUMBER ABR1200294

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:35 PM CDTSevere Thunderstorm WarningABRCampbell, Corson40 min
Jul 22, 4:21 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson39 min
Jul 22, 4:28 PM CDTSevere Thunderstorm WarningABRCampbell, Corson32 min
Jul 22, 6:25 PM CDTSevere Thunderstorm WarningABRCorson50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.